Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 143, NWS Memphis, TN

July 15, 2016Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 15, 2016, 2:48 PM CDT for Yalobusha County, Mississippi. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 2:48 PM CDT (19:48 UTC)
Expired
Jul 15, 2016, 3:05 PM CDT
In force
17 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS54 KMEG 151948
SVRMEG
MSC161-152030-
/O.NEW.KMEG.SV.W.0143.160715T1948Z-160715T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 330 PM CDT

* AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VELMA...OR 9
  MILES SOUTHWEST OF WATER VALLEY...MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATER VALLEY...COFFEEVILLE...VELMA...SPEARMAN...BRYANT...GUMS...
  TYSON AND BENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3389 8977 3390 8977 3390 8978 3406 8985
      3417 8965 3400 8951 3394 8951 3387 8965
      3387 8976
TIME...MOT...LOC 1948Z 329DEG 6KT 3404 8972 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
488 
WWUS54 KMEG 152005
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT FRI JUL 15 2016

MSC161-152015-
/O.CAN.KMEG.SV.W.0143.000000T0000Z-160715T2030Z/
YALOBUSHA MS-
305 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YALOBUSHA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3389 8977 3390 8977 3390 8978 3406 8985
      3417 8965 3400 8951 3394 8951 3387 8965
      3387 8976
TIME...MOT...LOC 2003Z 329DEG 6KT 3401 8970 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:17 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 15, 12:17 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1217 PM CDT FRI JUL 15 2016

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /issued 1005 AM CDT FRI JUL 15 2016/

Skies are mostly sunny across the forecast area this morning with
temperatures ranging from the upper 70s to around 90 degrees. All
of the fog that develop earlier this morning is gone. Showers and
thunderstorms have been moving into portions of central Arkansas
and have been dying out before entering the forecast area. Still
expect to see some thunderstorms in the forecast area this
afternoon. Have already updated forecast to remove the Dense Fog
Advisory and no additional updates are needed at this time.

ARS

PREV DISCUSSION... /issued 313 AM CDT FRI JUL 15 2016/

DISCUSSION...

The Mid South remains beneath northwest flow aloft with subtle
shortwave disturbances moving southeast. A weak surface front
noted across northern Missouri early this morning should become
the focus for mainly afternoon and evening showers and
thunderstorms across the area today. The greatest potential should
remain across northern portions of the region in closest proximity
to the sfc front. Although with lower than average mid level
heights over the area...scattered showers and storms will be
possible across the remainder of the area as strong instability
develops during peak heating. A few strong storms will be possible
as instability is maximized. Any strong storm will be capable of
dangerous lightning...gusty winds...and small hail. As the front
progresses south tonight...the greater storm chances overnight
should shift into east Arkansas and north Mississippi.
Temperatures today should reach into the upper 80s to lower 90s
prior to convection. Humidity levels will also remain seasonably
high. Lows tonight will remain in the 70s.

The surface front begins to wash out across the region on Saturday
but may still provide enough of a focus along with lower mid
level heights to support scattered showers and thunderstorms...especially
across southern sections. Temperatures may be a few degrees warmer
but still seasonable of this time of year...in the lower 90s.

Upper level ridging should build back over the Mid South by Sunday
and persist through early next week. This should reduce storm
chances and allow for quite hot temperatures to develop. Most
locations will reach back into the middle 90s for Sunday and
Monday. Heat index readings will likely approach 105 degrees and a
heat advisory may become necessary for portions of the forecast
area.

The ridge retrogrades west by Tuesday as a return to northwest
flow aloft supports increased storm chances for the middle
portions of next week. This should also help to knock temperatures
back down a few degrees in most locations.

By the end of next week...the upper ridge appears to build back to
the east with a return to drier conditions and hotter temperatures
once again.

JLH

&&

.AVIATION...18Z TAF cycle

VFR conditions expected to prevail except in thunderstorms.
Thunderstorms look most likely between 00 and 06z as a complex of
storms develops and shifts across Arkansas and shifts across the
Midsouth. Brief periods of MVFR or IFR vis due to heavy rain and
locally gusty wind is possible. Light winds anticipated through
the period. Patchy fog may occur late tonight at MKL AND TUP.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 9:08 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CDT FRI JUL 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
908 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED
DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED
FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE THIS
AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105
DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME
NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:31 PM CDTSpecial Weather StatementMEGCoahoma44 min
Jul 14, 9:22 PM CDTSpecial Weather StatementMEGTallahatchie38 min
Jul 14, 9:52 PM CDTSpecial Weather StatementMEGTallahatchie38 min
Jul 15, 7:16 AM CDTDense Fog AdvisoryMEGAlcorn, Tishomingo104 min
Jul 15, 4:39 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.